Secondary Logo

Toxicology Rounds: Calcium Channel Blocker ODs Still Scare EPs

Gussow, Leon MD

doi: 10.1097/01.EEM.0000470676.85680.68
Toxicology Rounds

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him @poisonreview, and read his past columns athttp://bit.ly/GussowToxRounds.

Figure

Figure

Figure

Figure

Severe calcium channel blocker (CCB) overdose is still a diagnosis that strikes fear into the hearts of many emergency physicians. These patients can deteriorate rapidly, and every clinician who has seen even one such case appreciates the importance of diagnosing the exposure quickly and treating it aggressively. Successful management isn't difficult, however, as long as you keep these three pearls in mind when a patient presents to your emergency department after ingesting a CCB.

Calcium channel blockers are a so-called “triple threat: Calcium channel blockers can cause shock and cardiovascular collapse through a combination of three different pharmacologic effects. First, they impair cardiac contractility because, unlike skeletal muscle, the myocardial cells do not have sarcoplasmic reticulum that can store intracellular calcium. Contraction depends on calcium flux from outside the cells through specific channels. Calcium cannot enter myocardial cells efficiently when these are blocked, and the normal large calcium concentration gradient across the cell membrane cannot be maintained.

Secondly, CCBs cause vasodilation because vascular smooth muscle contraction also depends on calcium influx. This is why agents such as nifedipine and amlodipine are used to treat hypertension.

Lastly, calcium influx is crucial for the normal function of pacemaker cells in the sinoatrial node as well as transmission through the atrioventricular node and other conduction pathways. Overdose often presents with bradycardia, conduction blocks, and dysrhythmias.

The serum glucose level may be the most helpful single laboratory result in patients with CCB overdose: Calcium channel blocker poisoning affects the metabolism and utilization of glucose at two levels. First, release of insulin from pancreatic beta cells is mediated by calcium in a process impaired by high levels of CCBs. CCB overdose also induces insulin resistance in peripheral tissues. Both of these effects work to elevate glucose levels in CCB poisoning markedly.

In fact, the serum glucose level can provide diagnostic and prognostic information. A significantly elevated glucose level in a patient who presents with bradycardia and hypotension and is not diabetic strongly suggests CCB exposure. Generally, the higher the glucose level, the worse the prognosis. Some authors have suggested that the serum glucose level alone might serve as an indication to start high-dose insulin (HDI) therapy, although they have not cited a specific cutoff number. (Crit Care Med 2007;35[9]:2071.) A low glucose level, on the other hand, points more to beta-blocker toxicity.

High-dose insulin should be started early in significant CCB overdose: Under normal circumstances, the myocardium preferentially breaks down free fatty acids for energy. When the heart is stressed, however — as in CCB overdose — it switches to using carbohydrates for fuel. This requires insulin. But CCBs also interfere with insulin release from the pancreas. Cardiac function deteriorates without an efficient source of energy.

Unfortunately, medical literature concerning treatment of CCB overdose is less than robust. A recent systematic review of the literature concluded that “evidence for treatment of CCB poisoning derives from a highly biased and heterogeneous literature,” and “[b]ased upon the published literature, few valid inferences can be drawn about the relative merits of one intervention over another.” (Clin Toxicol[Phila] 2014;52[9]:926).

To paraphrase former Secretary of Defense Donald Rumsfeld, you go into the resuscitation room with the evidence you have, not the evidence you might want or wish to have at a later time. It's still a matter of some debate among toxicologists, but a consensus is building that HDI is an effective therapy that should be started initially or at least relatively early in the course of treating significant CCB overdose. (Clin Toxicol[Phila] 2011;49[4]:277.)

Many clinicians in the past seemed uncomfortable ordering the 1 unit/kg bolus of insulin needed in many HDI protocols for fear of precipitating profound hypoglycemia. Experience has demonstrated that this is usually not a major problem. These patients almost always have elevated glucose levels on presentation, and CCB-induced insulin resistance gives added protection.

A number of years ago, our group published a case report that illustrated the margin of safety that exists when HDI is used to treat CCB overdose. A 100 kg 49-year-old man presented after ingesting 80 tablets of 100 mg verapamil SR. HDI was started, and he inadvertently received a bolus of not 1 U/kg, but — wait for it — 10 U/kg (1,000 units!) All of his hemodynamic parameters improved significantly after this bolus, and no episodes of hypoglycemia occurred.

Of course, glucose levels should be followed carefully in these patients, and supplemental dextrose administered. The local poison control center, which should be consulted about any patient treated with HDI, can supply up-to-date protocols.

Newer options are available for treating severely ill patients with CCB poisoning who do not respond to HDI. Some dramatic saves have been reported with use of lipid rescue therapy, but there is still not agreement about whether this should be used only as a last-ditch effort in a crashing patient or started at an earlier stage. Extracorporeal membrane oxygenation (ECMO), which I discussed in the April issue (http://bit.ly/1Gj4c59), may be effective as a bridge to recovery when it is available. Right now, however, the key to treating these patients seems to be supplying good supportive care and initiating HDI therapy at an early stage when it is indicated.

Share this article on Twitter and Facebook.

Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.

Comments? Write to us at emn@lww.com.

Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.